Texas, 2018

Flash Flooding in Texas, June 18 to 19, 2018

June 18 to 19, 2018 · NWS LCH · 3 events in 2 counties and zones

An inverted trough moved into the region and interacted with an upper level low. The first day of heavy rain in Southeast Texas produced 4 to 8 inches and caused isolated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$605,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An inverted trough moved into the region and interacted with an upper level low. The first day of heavy rain in Southeast Texas produced 4 to 8 inches and caused isolated flooding. A second round of rain produced several more inches and caused more flooding in Orange and Jefferson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 18, 3:14 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 18, 3:14 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
414 PM CDT Mon Jun 18 2018

.DISCUSSION...Rain totals across the area have been somewhat
limited today with generally light stratiform rains prevailing.
Exception to that for this afternoon has been the development of
training showers moving over southeast Texas and heavily focused
on Jefferson county where a flash flood warning is in effect. Slow
westward advancing tropical wave approaching or over the Texas
coast will keep the faucet on for the next few days, especially
over the western portion of the forecast area.

Limited changes to forecast. Aforementioned feature will maintain
a steady stream of deep tropical moisture flowing into the
region. Deepest moisture progged to hold along and to the west of
the Sabine river where a potential will remain through Wednesday
for flooding rains. WPC maintaining a slight risk for our lower
southeast Texas counties. Drier weather pattern and heat returning
area-wide for the latter half of the week.

&&

.MARINE...A weak tropical wave will continue to move across the
western Gulf of Mexico and into Texas through tonight. This
system will interact with a surface high building in from the
western Atlantic and tighten the pressure gradient over the
northwest Gulf. The result will be strong onshore flow and rough
seas with small craft conditions into this evening. Tides will
also run about a foot above astronomical levels through tonight.
The tropical wave will also bring an increase in moisture with
numerous showers and storms through mid-week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  72  86  72  88 /  30  50  20  50
LCH  74  85  76  88 /  70  70  40  50
LFT  74  88  75  90 /  30  60  20  40
BPT  76  84  77  87 /  80  80  60  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 6 AM CDT Tuesday for GMZ450-452-455-
     470-472-475.

     Small Craft Exercise Caution until 4 PM CDT this afternoon for
     GMZ432-435.

&&

PUBLIC...23
Hazardous weather outlook, Jun 18, 3:48 PM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
448 PM CDT Mon Jun 18 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
192200-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
448 PM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Tonight

Showers and a few thunderstorms associated with an area of
disturbed weather over the western Gulf of Mexico will continue
to develop and spread inland into tonight. Some locally heavy
rainfall will be possible, especially south of the I-10 corridor
in southwest Louisiana and southeast Texas. Rainfall rates of 1 to
2 inches per hour may lead to some minor street flooding in poor
drainage urban areas. Wind gusts with the showers could approach
35 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tropical-like moisture will continue over the region, especially
coastal southwest Louisiana and southeast Texas, leading to high
rain chances and the possibility of locally heavy rainfall again
Tuesday. Additional rainfall across lower southwest Louisiana and
southeast Texas will be 1 to 2 inches, with locally higher
amounts. The remainder of the forecast area will see rainfall
amounts less than 1 inch. Minor street flooding will be possible
where the heavy rainfall amounts occur. Wind gusts to 30 mph and
occasional cloud to ground lightning will also be possible with
the storms.

Rain chances will gradually decrease toward the middle and latter
part of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-192200-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
448 PM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Tonight

The interaction between a tropical wave over the western Gulf of
Mexico and high pressure over the southeast US will keep an
elevated onshore flow and high seas in place. Some wind gusts in
the numerous showers could be greater than gale force. Tides
along the coast will be around 1 foot above the astronomical
predicted levels.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Conditions will begin to improve on Tuesday as the tropical wave
moves further into the Texas coast, lessening the pressure
gradient.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Lake Charles radar (KLCH), 84 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
June 18, 5:41 PM CST to 7:41 PM CST
Where
Jefferson County, 1.51 mi SSE of Beaumont to 2.15 mi W of Central Gardens
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.060, -94.090

Underpasses flooded along MLK Blvd with at least one car stalled during the heavy rain event where near 8 inches fell.

Flash Flood, Orange

When
June 19, 8:40 AM CST to 12:40 PM CST
Where
Orange County, 0.94 mi ENE of Orangefield Arpt to 1.59 mi SSW of Rose City
Cause
Heavy Rain
Property damage
$500,000
Reported by
Public
Coordinates
30.075, -93.856

Images posted to social media indicated water entered several structures in Bridge City and many streets were flooded south sections of Orange County.

Flash Flood, Jefferson

When
June 19, 8:50 AM CST to 12:50 PM CST
Where
Jefferson County, 2.33 mi ENE of West Port Arthur to 1.04 mi ENE of Port Neches
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
29.846, -93.946

Numerous streets were flooded in Port Arthur, Groves, and Central Gardens with several cars reported flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763786, 763787, 763788.